1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Forgetting background insulin

Discussion in 'Type 1 Diabetes' started by bigboi, Oct 4, 2017.

  1. DCUKMod

    DCUKMod I reversed my Type 2 · Expert
    Staff Member Administrator

    Messages:
    9,175
    Likes Received:
    5,540
    Trophy Points:
    198
    Guys, let's keep this civil and concentrate on the OP's position.

    I'm not a T1, @bigboi , so can't add any personal experience here, but whatever you decide to do, but I'd tend to agree with @claire1991 that frequent testing is both worthwhile and important.

    Please do test loads, and set an alarm to test during the night, to allow you to react promptly if things aren't going in the desired direction.

    Fingers crossed for you.
     
    • Like Like x 2
  2. Jaylee

    Jaylee Type 1 · Expert
    Retired Moderator

    Messages:
    9,339
    Likes Received:
    8,772
    Trophy Points:
    198
    Hi @bigboi ,

    You've taken a correction. This could take 4 or 5 hours to work?

    Caution. If you don't know if you've taken basal? (I've messed up like this from time to time, others have too!.) then leave it till the morning..
    Assuming you do your lantus before bed?
    Find out what your FBG is? If it's astronomically high? Then what I do is deduct about a quarter dose of my background, (Lantus.) & inject it in the morning.. Testing more regularly through the day...
    Others have documented just half the dose come morning, in this scenario....

    Hope this helps?
     
    • Like Like x 3
  3. steve_p6

    steve_p6 Type 1 · Well-Known Member

    Messages:
    414
    Likes Received:
    289
    Trophy Points:
    123
    Short acting works for about 4 hrs. Set an alarm for every 3 hrs overnight, check BG and correct as normal. This will manage levels sufficiently. It will be pretty obvious by morning if you did forget your long acting. You can then safely take a half dose of long acting (i'm assuming you normally take long acting in evenings of course.)
     
    • Like Like x 1
  4. Jaylee

    Jaylee Type 1 · Expert
    Retired Moderator

    Messages:
    9,339
    Likes Received:
    8,772
    Trophy Points:
    198
    Thanks @steve_p6 ,

    I see your a half doser... :cool: Normally depends when I realized when I forgot?!
    "Routines" can easily be taken for granted...
    If would certainly keep a close eye on that correction...
     
    • Like Like x 2
  5. bigboi

    bigboi Type 1 · Well-Known Member

    Messages:
    141
    Likes Received:
    119
    Trophy Points:
    83
    Thanks guys big help!
     
  6. Jaylee

    Jaylee Type 1 · Expert
    Retired Moderator

    Messages:
    9,339
    Likes Received:
    8,772
    Trophy Points:
    198
    Let us know how you got on..? I'm confident you won't go "DKA", but your day tomorrow maybe a bit of a cow...?
    Keep that meter handy! ;)
     
    • Like Like x 1
  7. DCUKMod

    DCUKMod I reversed my Type 2 · Expert
    Staff Member Administrator

    Messages:
    9,175
    Likes Received:
    5,540
    Trophy Points:
    198
    @bigboi - I see you've had several responses now. I'll only add that if overnight you are concerned about anything, then a call to 111 might help ease your mind.

    Fingers crossed for you.
     
    • Like Like x 1
  8. steve_p6

    steve_p6 Type 1 · Well-Known Member

    Messages:
    414
    Likes Received:
    289
    Trophy Points:
    123
    That's diabetes for you @Jaylee , it always depends on something! I just simply wouldn't take the extra half dose and then go to bed, that's a recipe for disaster.
     
    • Agree Agree x 1
  9. Picci

    Picci Type 1 · Well-Known Member

    Messages:
    275
    Likes Received:
    257
    Trophy Points:
    123
    I once had a double dose of background.... I'd forgotten I'd already had it and did it again! I ate extra slow acting carbs and tested twice in the night, I expected to have a hypo at some point but strangely enough in my case the additional dose did very little. I sympathise, as I've sometimes accidentally had rapid instead of background at bed time.... That was a problem, it was 10 units.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook